Forums


Medications & Prescription Treatment

Limiting activity when using abortive med

  • By Julia

    My adult son has a diagnosis of chronic migraine and post-traumatic headache. He is scheduled to receive DHE inpatient in a week. He is concerned that he will inadvertently increase his mental and/or physical activity too much while his headache is being relieved by the DHE. Previous experience with prednisone has taught him that increasing activity too much will make his post concussion syndrome worse. He is at a very low activity level now so it would not take much to increase his activity by doubling it or tripling it. He is not sure that taking DHE is worth the risk of making his condition worse.

    Anyone have a similar problem?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Julia32,

    I too suffer from post-traumatic headache, migraine and other chronic conditions and sympathize with your son. DHE can be beneficial for people who have a never ending cycle of head pain.

    Is your son on steroids now? I take steroids on occasions, and have experienced anxiety, irritability and increased hunger, but not increased activity, of course that doesn’t mean it can’t happen. DHE is not a steroid, but a ergot alkaloid that often helps break an intractable migraine cycle. We have information on DHE in this link; https://migraine.com/migraine-treatment/dhe-45-for-migraine-headaches/.

    Please forgive me, but I do wonder why your son would increase activity and inflame his symptoms even inadvertently? I know the best thing for traumatic brain injury (TBI) or concussion is complete rest – let me share information on TBI with you; https://migraine.com/blog/migraine-and-concussion/. Would your son be able make a conscious effort to maintain his inactivity? I understand how activity can increase post concussion, and it is hard to limit activity when we have a good day, but to heal that’s exactly what we need to do.

    Please let me know if I can help more,

    Nancy

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Julia32,

    I too suffer from post-traumatic headache, migraine and other chronic conditions and sympathize with your son. DHE can be beneficial for people who have a never ending cycle of head pain.

    Is your son on steroids now? I take steroids on occasions, and have experienced anxiety, irritability and increased hunger, but not increased activity, of course that doesn’t mean it can’t happen. DHE is not a steroid, but a ergot alkaloid that often helps break an intractable migraine cycle. We have information on DHE in this link; https://migraine.com/migraine-treatment/dhe-45-for-migraine-headaches/.

    Please forgive me, but I do wonder why your son would increase activity and inflame his symptoms even inadvertently? I know the best thing for traumatic brain injury (TBI) or concussion is complete rest – let me share information on TBI with you; https://migraine.com/blog/migraine-and-concussion/. Would your son be able make a conscious effort to maintain his inactivity? I understand how activity can increase post concussion, and it is hard to limit activity when we have a good day, but to heal that’s exactly what we need to do.

    Please let me know if I can help more,

    Nancy

    Reply Created with Sketch. reply
  • By Julia

    Thanks for your reply, Nancy. My son has had multiple concussions, the most recent was a year ago. Since that last one, he has had a non stop headache. Back on March, his neurologist prescribed a9 day taper off prednisone to break the headache. Unfortunately, he did not advise caution on increasing activity while taking it. So my son felt felt great while taking it. He increases his phone call time from 20 minutes to 50 minutes. Instead off just walking inside his apartment, he took short walks outside. As he started tapering off it, not only did his headache come back, but he developed severe sound sensitivity and was unable to talk on the phone at all. And 9 months later, this symptom has continued to get worse.
    Since prednisone and DHE are both abortives, he is determined not to make the same mistake while he may be feeling better from the DHE. But he entered the hospital today and is not sure if the doctor’s will respect this.
    Julia

    Reply Created with Sketch. reply